North Carolina, 2003

Hail in North Carolina, March 16, 2003

March 16, 2003 · NWS RAH · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 16, 10:30 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 16, 10:30 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EST SUN MAR 16 2003

.UPDATED...REDUCED CURRENT CATEGORICAL POPS FOR MAINLY THIS MORNING
TO CHANCE POPS (SCATTERED SHOWERS) FOR THIS AFTERNOON. CONFINED
ISOLATED THUNDERSTORMS TO JUST SOUTHEAST TIER. ONLY MINOR CHNAGES IF
ANY TO FORECAST HIGH TEPERATURES.

DISCUSSION...CONVEYOR BELT MOISTURE INFLOW AND ASSOCIATED WIDESPREAD
RAIN NOW NORTH OF COUNTY WARNING AREA AS UPPER LEVEL LOW MOVES INTO
CENTRAL NORTH CAROLINA. PATCHY SCATTERED SHOWERS TYPICAL FOR CUT OFF
UPPER SYSTEMS WILL CONTINUE THIS AFTERNOON. WITH SOME DRYING
ALOFT...SHOWERS GENERALLY LESS INTENSE THAN WAS THE CASE DURING THE
OVERNIGHT.

RAOBS...MSAS ANALYSIS...AND RUC ALL SUGGEST THAT INSTABILITY
SUFFICIENT FOR ISOLATED THUNDERSTORMS LIMITED TO SOUTHEAST TIER AS
SURFACE LOW VICINITY OF EXTREME SOUTHEAST NORTH CAROLINA TRACKS
NORTHEASTWARD.

NORTHEAST FLOW OVER CENTRAL NORTH CAROLINA FAVORED FOR THIS
AFTERNOON DUE TRACK OF SURFACE LOW AND PERSISTENCE OF RESIDUAL
WEDGE. CURRENT FORECAST FEATURING COOLEST AFTERNOON TEMPERATURES
NORTHWEST TIER TO WARMEST SOUTHEAST TIER IS WELL DONE. ANY CHANGES
TO CURRENT FORECAST HIGHS WOULD BE MINOR.

.RAH...NONE.

KK
Hazardous weather outlook, Mar 16, 5:29 AM EST, 9 hours 16 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
529 AM EST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A FRONT WILL BE POSITIONED OVER THE EASTERN PIEDMONT TODAY...AND WARM
MOIST AIR WILL MOVE INTO THE COASTAL PLAIN. THE AIR MASS MAY BE
UNSTABLE ENOUGH TO PRODUCE SOME ISOLATED THUNDERSTORMS IN THE EASTERN
SANDHILLS AND COASTAL PLAIN...FROM FAYETTEVILLE TO ROCKY MOUNT. GUSTY
WINDS TO 30 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Mar 16, 2:05 PM EST, 40 minutes before
NCZ042-043-078-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EST SUN MAR 16 2003

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL FROM SMITHFIELD
TO WILSON...

AT 204 PM EST...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
OVER CENTRAL JOHNSTON COUNTY EXTENDING NORTHEAST THROUGH SOUTHERN
WILSON COUNTY. THESE STORMS WERE MOVING TO THE NORTH AT 30 MPH AND
WILL DROP BRIEF HEAVY RAINFALL AND POSSIBLY SMALL HAIL.

LOCATIONS THAT WILL BE IN THE PATH OF THESE STORMS INCLUDE...
SMITHFIELD... SELMA... PINE LEVEL... LUCAMA... AND WILSON.

GUSTY WINDS UP OF 25 MPH... BRIEF HEAVY RAIN... OCCASIONAL
LIGHTNING... AND POSSIBLY PEA SIZED HAIL CAN BE EXPECTED.

FIND A PLACE OF SAFETY INDOORS UNTIL THUNDER IS NO LONGER HEARD.

BADGETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
March 16, 2:45 PM EST
Where
Wayne County, Fremont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -77.983

Hail, Wayne

When
March 16, 3:10 PM EST
Where
Wayne County, 5 mi N of Fremont
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
35.617, -77.983

Quarter sized hail covered the ground north of Fremont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344556, 5344557.